Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 157, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 29, 2017, 10:29 PM CDT for Clay County, Jackson County, Platte County, Missouri; Wyandotte County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2017, 10:29 PM CDT (03:29 UTC)
- Expired
- Jun 29, 2017, 11:01 PM CDT
- In force
- 32 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Wyandotte County, KS, Clay County, MO, Jackson County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 42 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 10:35 PM CDT | HAIL 1 | 1 N Oakview, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1434 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
085
WUUS53 KEAX 300329
SVREAX
KSC209-MOC047-095-165-300415-
/O.NEW.KEAX.SV.W.0157.170630T0329Z-170630T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1029 PM CDT THU JUN 29 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northeastern Wyandotte County in northeastern Kansas...
Southwestern Clay County in west central Missouri...
Southeastern Platte County in west central Missouri...
Northwestern Jackson County in west central Missouri...
* Until 1115 PM CDT
* At 1028 PM CDT, a severe thunderstorm was located over Northmoor,
or over Riverside, moving southeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Kansas City, Independence, Raytown, Liberty, Gladstone, North
Kansas City, Sugar Creek, Riverside, Claycomo, Kansas City Kansas,
Courtney, Pleasant Valley, Glenaire, Avondale, Oakview, Northmoor,
Houston Lake, River Bend, Kansas City Downtown and Oakwood Park.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 14.
Interstate 70 in Kansas between mile markers 419 and 423.
Interstate 35 in Missouri between mile markers 0 and 15.
Interstate 35 in Kansas between mile markers 234 and 235.
Interstate 29 between mile markers 0 and 5.
Interstate 635 between mile markers 5 and 12.
Interstate 435 between mile markers 49 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3912 9470 3926 9459 3922 9433 3905 9437
3899 9452
TIME...MOT...LOC 0328Z 303DEG 16KT 3917 9459
HAIL...1.50IN
WIND...60MPH
$$
Leighton2 follow-up statements
904
WWUS53 KEAX 300349
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1049 PM CDT THU JUN 29 2017
KSC209-MOC165-300358-
/O.CAN.KEAX.SV.W.0157.000000T0000Z-170630T0415Z/
Wyandotte KS-Platte MO-
1049 PM CDT THU JUN 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WYANDOTTE AND
SOUTHEASTERN PLATTE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened
moved out of the warned area. Therefore, the warning has been
cancelled.
LAT...LON 3911 9459 3923 9457 3922 9433 3905 9437
3902 9444
TIME...MOT...LOC 0348Z 303DEG 16KT 3912 9449
$$
MOC047-095-300415-
/O.CON.KEAX.SV.W.0157.000000T0000Z-170630T0415Z/
Clay MO-Jackson MO-
1049 PM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHWESTERN CLAY AND NORTHWESTERN JACKSON COUNTIES...
At 1048 PM CDT, a severe thunderstorm was located over Sugar Creek,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kansas City, Independence, Raytown, Liberty, Gladstone, North Kansas
City, Sugar Creek, Claycomo, Courtney, Pleasant Valley, Glenaire,
Avondale, Oakview, River Bend, Oakwood Park, Oakwood, Birmingham,
Oaks and Randolph.
This includes the following highways...
Interstate 70 in Missouri between mile markers 2 and 4, and between
mile markers 6 and 14.
Interstate 35 in Missouri between mile markers 3 and 14.
Interstate 29 between mile markers 0 and 1.
Interstate 435 between mile markers 51 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3911 9459 3923 9457 3922 9433 3905 9437
3902 9444
TIME...MOT...LOC 0348Z 303DEG 16KT 3912 9449
HAIL...1.00IN
WIND...60MPH
$$
Leighton867
WWUS53 KEAX 300401
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1101 PM CDT THU JUN 29 2017
MOC047-095-300411-
/O.CAN.KEAX.SV.W.0157.000000T0000Z-170630T0415Z/
Clay MO-Jackson MO-
1101 PM CDT THU JUN 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLAY AND
NORTHWESTERN JACKSON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3911 9459 3923 9457 3922 9433 3905 9437
3902 9444
TIME...MOT...LOC 0400Z 303DEG 16KT 3909 9442
$$
LeightonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:50 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jun 29, 6:50 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
650 PM CDT Thu Jun 29 2017
.Discussion...
Issued at 336 PM CDT THU JUN 29 2017
The MCS that pushes through this morning threw a wrench in the
forecast for the day by providing a large area of relatively stable
cooler air over the region. The main impact of this occurring is
that the focus for convective development has shifted south from the
MO/IA border to down near the Missouri River. The focal point for
this development is going to be an elevated warm frontal boundary
around that is currently setting up right along the I-70 corridor. d
the 850mb level. An initial round of convection already sparked on
the elevated boundary around 700mb dropping nickel to quarter sized
hail and added some more precipitation to the metro area. This
synoptic setup looks to break the area into two different threats
for the CWA with the first one being flash flooding near the KC
Metro area and the second being severe weather near the KC Metro and
south into the warmer stable air near the surface warm frontal
boundary. For the hydro and flooding concern the main contributing
factors will be high PWAT values of 1.8 to 2.0", storm motion mostly
parallel to the warm frontal boundary, and the quasi-stationary
nature of this boundary for 6-9 hours this evening. There will be
enough instability and shear for sustained convection with MUCAPE
values near 2500J/kg and 0-6km shear values near 30kts. The added 1-
2" of rain through the metro this morning has dropped the flash
flood guidance for 1hr down to near 1.5" which will not be hard to
meet with a single thunderstorm so multiple storms would definitely
create potential issues through the KC Metro area. For the severe
potential there is just enough shear to form up marginal supercells
or multicellular storm modes. Low level shear values are going to be
in the range for possible tornado development for the southern KC
Metro area closer to the surface boundary where more of a S-SE
surface wind exist. Large hail is definitely a possibility with
damaging winds also possible from downdrafts, but a higher wind
chance as this becomes linear and shifts south. An incoming
shortwave will finally help to push the low pressure over the
midwest to the east shifting the boundary that has been over the
area the last few days to the south.
This boundary is expected to shift south with weak high pressure
building into the region Friday through Sunday making for a fairly
nice weekend with dry conditions and temperatures in the mid to
upper 80s. A shortwave will enter the Rockies Sunday night
developing a surface low over western Kansas which will lift this
boundary back up into the region as a warm frontal boundary. This
will trigger a wet pattern as the shortwave stalls over the midwest.
PoPs remain relatively high from Monday through Thursday morning
unfortunately making the 4th of July a potential washout and even
adding the threat for flooding on a holiday weekend.
&&
.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 640 PM CDT THU JUN 29 2017
Challenging night for aviation interests given the multiple rounds
of convection that have already occurred with more anticipated
this evening and into the overnight hours. Models are struggling
to get a grip on how convection will evolve tonight, especially
given where the atmosphere has already been worked over earlier
today (i.e. STJ, MCI, etc.). Should a convective complex develop
overnight, it appears that IXD and maybe MKC have the better
chances of being directly impacted, with much more uncertainty
further north at MCI and STJ. Will monitor trends closely and
continue to make adjustments to future TAF issuances as needed.
By tomorrow morning, with plentiful moist grounds and lingering LL
moisture, lowered ceilings look to potentially impact the area
terminals. However, convection should remain south of the
terminals tomorrow.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Friday morning for KSZ025-057-102>105.
MO...Flash Flood Watch through Friday morning for MOZ001>006-011>017-
020>025-028>033-037>039-043-044.
&&
Discussion...Barham
Aviation...lgHazardous weather outlook, Jun 29, 4:26 AM CDT, 18 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 426 AM CDT Thu Jun 29 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-300930- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 426 AM CDT Thu Jun 29 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Thunderstorms will be possible this morning however, these storms are not expected to be severe. Several rounds of storms will be possible today. Conditions this afternoon and evening will be favorable for severe storms with large hail...damaging winds and a few tornadoes possible. With several rounds of storms possible today falling across already saturated soil there is also a flash flood threat. An additional 2 to 4 inches of rain with locally higher amounts are possible. There will also be flooding along area rivers, creeks and streams. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will continue into Friday morning however the severe threat will have diminished by then. However, there may be area and river flooding ongoing. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jun 29, 9:35 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
935 PM CDT THU JUN 29 2017
MOZ028-029-300315-
Platte MO-Clay MO-
935 PM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 1015 PM CDT...
At 935 PM CDT, Doppler radar was tracking a strong thunderstorm over
Platte City, moving east at 20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Kansas City, Leavenworth, Gladstone, Lansing, Smithville, Platte
City, Weatherby Lake, Weston, Lake Waukomis, Ferrelview, Platte
Woods, Tracy, Farley, Stillings, Beverly, Kansas City Intl Arpt,
Hoover and East Leavenworth.
This includes the following highways...
Interstate 29 between mile markers 7 and 24.
Interstate 435 between mile markers 23 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3943 9490 3945 9452 3921 9458 3924 9483
3927 9485 3929 9489 3936 9490 3938 9488
3940 9490
TIME...MOT...LOC 0235Z 276DEG 16KT 3934 9480
LeightonLocal storm report, Jun 29, 10:00 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1000 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 3 S FERRELVIEW 39.27N 94.66W
06/29/2017 E1.00 INCH PLATTE MO PUBLIC
MPING REPORT.
&&Local storm report, Jun 29, 10:05 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1005 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM HAIL WEATHERBY LAKE 39.24N 94.70W
06/29/2017 M0.75 INCH PLATTE MO TRAINED SPOTTER
&&
SBLAIRLocal storm report, Jun 29, 10:08 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1008 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HAIL 3 S FERRELVIEW 39.27N 94.66W
06/29/2017 E1.00 INCH PLATTE MO NWS EMPLOYEE
&&Local storm report, Jun 29, 10:12 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1012 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM FLASH FLOOD 4 N MACON 39.80N 92.47W
06/29/2017 MACON MO EMERGENCY MNGR
MULTIPLE ROADS THAT NORMALLY DO NOT FLOOD ARE SEEING
FLOWING WATER SEVERAL INCHES DEEP. ROADS FLOODING INCLUDE
ROAD DD AND HIGHWAY 63, ROAD 149 AND EAGLE, ROAD 149 AND
DOGWOOD.
&&
SBLAIRLocal storm report, Jun 29, 10:29 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1029 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 4 S KANSAS CITY INTL AR 39.24N 94.72W
06/29/2017 E1.00 INCH PLATTE MO TRAINED SPOTTER
PENNY TO QUARTER HAIL SIZE - TIME ESTIMATED
&&
SBLAIRThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:52 PM CDT | Special Weather Statement | EAX | Saline | 53 min |
| Jun 29, 8:02 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard, Pettis, Saline | 28 min |
| Jun 29, 8:30 PM CDT | Severe Thunderstorm Warning | EAX | Cooper | 30 min |
| Jun 29, 9:02 PM CDT | Special Weather Statement | EAX | Cooper | 43 min |
| Jun 29, 9:11 PM CDT | Areal Flood Advisory | EAX | Macon | 6 hr |
| Jun 29, 9:25 PM CDT | Flash Flood Warning | EAX | Chariton, Linn, Macon, Randolph | 6 hr |
| Jun 29, 9:35 PM CDT | Special Weather Statement | EAX | Platte | 40 min |
| Jun 29, 9:51 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte | 39 min |
| Jun 29, 10:55 PM CDT | Flash Flood Warning | EAX | Caldwell, Carroll, Chariton, Daviess, Livingston | 3 hr |
| Jun 29, 10:59 PM CDT | River Flood Warning | EAX | Ray | 44 hr |
| Jun 29, 11:39 PM CDT | Flash Flood Warning | EAX | Chariton, Howard, Randolph | 3 hr |
| Jun 29, 11:41 PM CDT | Special Weather Statement | EAX | Howard | 49 min |
| Jun 29, 11:52 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Howard, Randolph | 38 min |
| Jun 30, 12:45 AM CDT | Special Weather Statement | EAX | Jackson | 45 min |
| Jun 30, 12:54 AM CDT | Special Weather Statement | EAX | Ray | 51 min |
| Jun 30, 12:58 AM CDT | Flash Flood Warning | EAX | Buchanan, Caldwell, Clay, Clinton, DeKalb | 3 hr |
| Jun 30, 1:40 AM CDT | Special Weather Statement | EAX | Saline | 50 min |
| Jun 30, 2:00 AM CDT | Areal Flood Warning | EAX | Caldwell, Carroll, Chariton, Daviess, Howard, Livingston and 3 more | 24 hr |
| Jun 30, 3:36 AM CDT | Areal Flood Warning | EAX | Carroll, Chariton, Cooper, Howard, Lafayette, Saline | 24 hr |
| Jun 30, 3:45 AM CDT | Areal Flood Advisory | EAX | Buchanan, Caldwell, Clay, Clinton, Platte, Ray | 12 hr |
| Jun 30, 4:46 AM CDT | River Flood Warning | EAX | Cooper, Saline | 57 hr |
| Jun 30, 4:56 AM CDT | River Flood Warning | EAX | Clay, Ray | 36 hr |
| Jun 30, 4:56 AM CDT | River Flood Warning | EAX | Howard | 40 hr |
| Jun 30, 7:31 AM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 66 hr |
| Jun 30, 8:50 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 47 hr |
| Jun 30, 2:48 AM CDT | River Flood Warning | EAX | Atchison, Leavenworth | 38 hr |
| Jun 30, 9:16 AM CDT | River Flood Warning | EAX | Leavenworth | 39 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.